close
close

Side effects of ‘weight loss’ drug Ozempic as expert loses three stone

In a recent episode of the popular podcast show “Diary of a CEO,” Johann Hari, a renowned health expert, warned of the side effects of Ozempic. The drug is well-known for its ‘weight loss’ properties.

Having personally experienced the drug’s effects after losing three stones, Hari emphasized the importance of understanding the way it can negatively affect your body. Johann Hari is a New York Times best-selling author and has twice been named ‘National Newspaper Journalist of the Year’ by Amnesty International.

Ozempic is approved for use in adults who have inadequately controlled type 2 diabetes, in addition to diet and exercise. The primary function of the medication is to reduce blood sugar levels by stimulating insulin production in the pancreas.

READ MORE: Amazon shoppers swap Dyson and Shark for £70 cordless vacuum which ‘works perfectly’

READ MORE: Amazon’s ‘life changing’ £10 book that is a ‘must read’

However, the medication can potentially lead to an average weight loss of around 15% alongside changes to diet and exercise. In a statement, the Medicines and Healthcare Products Regulatory Agency (MHRA) said although Ozempic was not approved for weight loss, “it is commonly used off-label for that purpose” in Britain.

Johann Hari started taking Ozempic in January 2023, where he would inject himself once a week. He decided to give it a go after facing struggles with weight gain during lockdown and ended up losing three stone.

Before deciding to take Ozempic, Hari admitted he felt so “deeply conflicted from the very beginning” by the “extraordinary benefits and disturbing risks of the new weight loss drugs.”

He later said: “I remember the first day I took the injection, a couple of days later I remember waking up and I was lying in bed and I had this weird feeling, when you’re not quite with it. I was struggling to articulate it and I felt very nauseous, which everyone gets when they start taking.

“But that wasn’t the thing that was puzzling me, and then I realized I’d woken up and I wasn’t hungry – I don’t remember that ever happening to me before… I was literally 80% less hungry than I normally am and it basically stayed that way from then on.”

Hari went on to outline several risks associated with the new drug – including a potential increase in your risk of thyroid cancer. Referencing a study by Jean-Luc Faillie, a professor of medical pharmacology and toxicology at the University Hospital of Montpellier, Hari added: “Whatever your thyroid cancer risk was at the start, it will go up by between 50 to 75%, if this research is correct.”

The most common side effects of drugs like Ozempic include nausea, vomiting, diarrhea, abdominal pain and constipation. However, there are other side effects that go beyond that.

These range from developing a deflated look, which is often otherwise known as “Ozempic Face” or “Ozempic Butt”. There is also a risk of pancreatitis, a loss of muscle mass and malnutrition.

“Ozempic face” as a side effect

“Ozempic face” is a term often associated with being a side effect of the drug. But it is important to remember this can be a side effect of any GLP-1 drug (glucagon-like peptide-1 receptor) or any other cause of rapid weight loss.

According to Harvard Health, the rapid loss of fat in the face can cause:

  • a hollowed look to the face

  • changes in the size of the lips, cheeks, and chin

  • wrinkles on the face

  • sunken eyes

  • sagging jowls around the jaw and neck.

If weight is lost in a more gradual way, these changes may not be as noticeable. It’s the faster pace of weight loss that occurs with GLP-1 drugs that can make facial changes more obvious. If “Ozempic face” side effects are significant, they can be treated with plastic surgery.

Other side effects

Gastrointestinal symptoms such as nausea, vomiting, diarrhea, and constipation are the most common side effects of GLP-1 drugs. Nausea can be managed by avoiding strong smells and eating crackers, mint, or ginger-based food or drinks about a half hour after taking a GLP-1 drug.

Vomiting can be managed by staying well hydrated and having more frequent meals in smaller amounts. Diarrhea can be managed by drinking plenty of water and avoiding dairy products and high-fiber foods until symptoms go away. Constipation can be managed by getting enough fiber in your diet and drinking plenty of water.

To help avoid gastrointestinal side effects of GLP-1 drugs:

Less common but more serious side effects of GLP-1 agonists include:

  • pancreatitis, an inflammation of the pancreas that causes abdominal pain

  • gastroparesis, in which movement of food out of the stomach is slowed or stopped

  • bowel obstruction, a blockage that keeps food from passing through the intestines

  • gallstone attacks and bile duct blockage.

When to see a doctor

Most side effects of GLP-1 drugs are not serious. You should immediately seek medical attention if you have: severe vomiting and diarrhea, severe pain or tenderness in your belly, inability to pass gas or move your bowels or jaundice (yellow skin color).

Don’t miss the biggest and breaking stories by signing up to the Echo Daily newsletter here